Long-term Corticosteroid Therapy and Blindness

Corticosteroids are used to treat many diseases and are prescribed by both specialists and general practitioners.

Long-term corticosteroid therapy can be complicated by severe, chronic and recurrent Central serous chorioretinopathy (CSCR) which is a problem that affects the macula (central portion of the retina) and occasionally retinal detachment. CSCR occurs when a small break forms in the pigment layer of the retina. This may result in permanent loss of vision. Serous detachment may occur between 6 days and 10 years after the start of steroid treatment. The higher the doses, the earlier the onset of eye disease with rapid onset of blurred vision. In some people symptoms disappear as the doses of steroid are reduced. Other individuals may require surgical treatment.

Another potential ocular side effect of corticosteroid therapy is formation of glaucoma. This complication, which can cause blindness, is often only discovered at the end stage. It is advisable to have your eyes examined annually if you have a family history of glaucoma and are using steroids regularly in or around the eye. All people using steroids should consult their ophthalmologist speedily if visual symptoms occur.




PetSmart
Home Contact RSS
©2003-2017 GoPetsAmerica.com